Nebraska, 2004

Flash Flood in Nebraska, July 9, 2004

July 9, 2004 · NWS OAX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 8, 12:53 PM CST, 13 hours 7 minutes earlier.

Area forecast discussion, Jul 8, 12:53 PM CST, 13 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
153 PM CDT THU JUL 8 2004

.DISCUSSION...

MAIN CONCERN IS POTENTIAL FOR SEVERE WEATHER TONIGHT.

IN THE SHORT TERM...INGREDIENTS COMING TOGETHER ACROSS THE PLAINS
THIS AFTERNOON FOR ACTIVE WEATHER IN THE CWA OVERNIGHT. LATEST SPC
DAY 1 SEEMS TO HAVE MOVED THE MDT RISK AREA FARTHER INTO OUR CWA.
GREATEST INSTABILITY THIS AFTERNOON FOUND JUST SOUTH OF A NEARLY
STATIONARY WARM FRONT HUGGING THE NEB/KS BORDER. A MOIST ENVIRONMENT
PLUS BREAKING CLOUDS WERE ALLOWING MLCAPES TO EXCEED 3400 J/KG...WITH
THE INSTABILITY AXIS NOSING INTO SOUTHERN SECTIONS OF THE CWA. THE
LATEST ETA/GFS/RUC SEEM TO IMPLY LITTLE MOVEMENT OF THE FRONT THRU
THIS EVENING. THIS SHOULD FOCUS DEVELOPMENT OF STRONG/SEVERE
THUNDERSTORMS PARTICULARLY ALONG AND SOUTH OF I-80...AS DEPICTED BY
PROGGED SCP/SIGSVR/SSCTOR RUC PARAMETERS. WILL THEREFORE BUMP UP POPS
FROM THE PREVIOUS FCST AND MENTION POSSIBLE SEVERE.

THE WARMING TREND GETS UNDERWAY FRIDAY AS THE MODELS BUILD AN
UPPER LEVEL RIDGE INTO THE PLAINS AND SOUTHERLY FLOW PREVAILS AT THE
LOW LEVELS. MEANWHILE THE MAV AND MET FOCUS HIGHER POPS TO THE EAST
OF THE CWA. WILL THEREFORE PULL POPS FROM THE FCST SINCE NO REAL
DISTINGUISHING FEATURES STAND OUT TO SUGGEST CONVECTION. WILL LEAVE
FCST DRY THRU SATURDAY AS WELL...AS PER LOW MOS POP GUIDANCE.

BY SATURDAY NIGHT THOUGH...THE ETA IS ADVERTISING A POTENT MID LEVEL
WAVE EJECTING OUT OF THE HIGH PLAINS AND RIDGING OVER THE WEAKENED
UPPER LEVEL RIDGE. THE MAV HITS THE DAKOTAS & PARTS OF NE NEB HARD
WITH POPS DURING THE OVERNIGHT HOURS. GOING FCST LOOKS REASONABLE
WITH SMALL CHANCE NORTH AND SLGT CHANCE SOUTH.

OTHERWISE LOOKING DRY AND WARM FROM SUNDAY INTO MOST OF NEXT WEEK.
BY THURSDAY...THE GFS SHOWS THE RIDGE RETROGRADING WITH NW FLOW
PREVAILING ABOVE. THIS IN TURN ALLOWS A COLD FRONT TO PUSH
THRU THE DAKOTAS AND INTO THE PLAINS. WILL HOLD OFF MAKING ANY
SIGNIFICANT TEMP CHANGES UNTIL MODELS SHOW SOME CONSISTENCY WITH
THIS FEATURE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

DEE
Hazardous weather outlook, Jul 8, 4:46 PM CST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
546 PM CDT THU JUL 8 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-091100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
546 PM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS SOUTHEAST
NEBRASKA.  LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE
ALL POSSIBLE.  A CAP OF WARM AIR ALOFT IS HOLDING STRONG INSTABILITY
IN CHECK.  ANY THUNDERSTORMS THAT CAN BREAK THROUGH THIS CAP COULD
RAPIDLY BECOME VIOLENT.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL THE OUTLOOK AREA
LATER TONIGHT AS STORMS MOVE IN FROM THE WEST.  INSTABILITY WILL BE
MORE LIMITED...BUT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN WILL
STILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS SATURDAY EVENING AND
NIGHT ACROSS NORTHEAST NEBRASKA AND WEST CENTRAL IOWA...AND A
SLIGHT CHANCE ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
A FEW SEVERE STORMS ARE POSSIBLE.  LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN FAR
SOUTHERN NEBRASKA...AND LATER TONIGHT ACROSS THE AREA.

POLLACK

The radar

The Omaha radar (KOAX), 148 km away, was scanning. The volume nearest the first event began at 07:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Boone

When
July 9, 2:00 AM CST to 5:00 AM CST
Where
Boone County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

Heavy rain produced flash flooding across several county roads southwest of St. Edward.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415803.